Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 26, 2003, 5:05 PM EDT for Robeson County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 5:05 PM EDT (21:05 UTC)
- Expired
- Apr 26, 2003, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411
WUUS52 KILM 262105
SVRILM
NCC155-262145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
505 PM EDT SAT APR 26 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 545 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL OVER EASTERN ROBESON COUNTY...
OR ABOUT 6 MILES SOUTH OF LUMBERTON...MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...ALLENTON AND
BELLAMY.
HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3462 7883 3448 7887 3445 7896 3451 7904
3460 7902
JAQ
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:25 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 26, 2:25 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 225 PM EDT SAT APR 26 2003 WIDESPREAD THUNDERSTORMS...SOME SEVERE...SHOULD BE CLEARING THE COAST LATE THIS AFTERNOON. MAY HAVE TO HANG ONTO EVENING POPS FOR THE NORTHEASTERNMOST COUNTIES BASED ON LAST MINUTE RADAR TRENDS. OTHERWISE SLIGHTLY DRIER AND COOLER AIR WILL BLEED IN FROM THE NW OVERNIGHT. HIGH PRES MOVES EAST ACROSS THE MID ATLANTIC STATES SUNDAY WITH SURFACE WINDS IN THE EASTERN CAROLINAS VEERING AROUND TO THE NE AND E. A MODEL BLEND FOR TEMPERATURES WILL WORK OUT BEST. MONDAY THROUGH WEDNESDAY WILL FEATURE SFC HIGH PRES NEARLY OVERHEAD. THE UPPER RIDGE AXIS WILL REMAIN TO OUR WEST HOWEVER WITH A NW FLOW ALOFT. GFS SUGGESTS AN MCS COULD PROPAGATE ACROSS THE TOP OF THE RIDGE IN THE OHIO VALLEY TUE...DYING OUT AS IT ENCOUNTERS LESS JUICY AIR EAST OF THE MTNS TUE NIGHT. SFC AND UPPER LEVEL RIDGE AXIS MOVES OFFSHORE THU AS A DISTURBANCE ALONG THE GULF COAST MOVES NE TOWARD THE CAROLINAS THU NIGHT. THIS DISTURBANCE APPEARS TO BE AT LEAST PARTIALLY CONVECTIVE FEEDBACK IN THE MODEL GIVEN THE APPEARANCE OF THE QPF AND OMEGA FIELDS. WILL KEEP THE FORECAST DRY MON AND TUE BUT SHOW 20-30% POPS WITH DIURNAL SHOWERS/TSTORMS POSSIBLE WED AND THU GIVEN INSTABILITY SHOWN ON GFS BUFKIT SOUNDINGS. 12Z RUN OF THE GFS OUT PAST 120 HR (AVAILABLE ON NCEP WEBSITE) IS MUCH CLEANER THAN THE LAST MRF RUN AND SHOWS THE COLD FRONT CROSSING THE AREA AROUND 00Z SAT (FRI EVENING) WITH DRYING CONDITIONS SATURDAY AS THE NEXT HIGH BUILDS IN FROM THE UPPER MIDWEST. MARINE: SEAS CURRENTLY AT MINIMAL SMALL CRAFT THRESHOLDS AT FRYING PAN AND THE TREND CONTINUES TO BE DOWN OVER THE LAST FEW HOURS. SEAS SHOULD CONTINUE TO SUBSIDE WHICH IS IN LINE W/ THE WAVEWATCH MODEL. THINK WE WILL BE ABLE TO LOWER THE ADVISORY W/ THE NEXT PKG. SW FLOW ACROSS THE COASTAL WATERS WILL VEER TO THE W THIS EVENING AHEAD OF A COLD FRONT AND AS LOW PRES MOVES OFF THE COAST. BY 12Z SHOULD SEE NORTHERLY FLOW IN PLACE ACROSS ALL OF ILM/S WATERS THOUGH SPEEDS ARE NOT EXPECTED TO BE STRONG. THIS APPEARS REASONABLE SINCE CAA WILL BE LACKING IN THE WAKE OF THE FRONT. HIGH PRES WILL BUILD IN FROM THE OH VALLEY SUN...THEN SHIFT OFF THE COAST DURING MON. THE ETA IS A LITTLE MORE PROGRESSIVE W/ MOVING THE HIGH OFF THE COAST. THINK A BLEND IN TIMING IS THE BEST WAY TO GO W/ RESPECT TO THE HIGH. THE SEABREEZE SHOULD BE ACTIVE FOR MOST OF THE UPCOMING WEEK W/ INLAND AFTN TEMPS IN THE 80S W/ ADJACENT SSTS IN THE 60S. OVERALL IT LOOKS LIKE THE EXTENDED WILL BE RELATIVELY BENIGN W/ RESPECT TO WIND/SEAS. PRELIMINARY NUMBERS... ILM 58 74 54 77 / 20 0 0 0 FLO 56 79 54 82 / 0 0 0 0 CRE 59 74 55 74 / 0 0 0 0 LBT 56 77 53 81 / 0 0 0 0 .ILM... .NC...NONE. .SC...NONE. PUBLIC: TRA MARINE: SRP
Hazardous weather outlook, Apr 26, 4:30 AM EDT, 12 hours 35 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AROUND NOON TODAY. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY DOWNPOURS WILL ACCOMPANY THE THUNDERSTORMS. WIDESPREAD 1/4 TO 1/2 INCH OF RAIN IS EXPECTED TODAY. LOCALLY AROUND AN INCH MAY FALL IN THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL COME TO AN END LATE THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE SOUTH FACING BEACHES TODAY. SOUTHWEST TO SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH A SOUTHEAST SWELL. THE EFFECTS FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE TODAY IS AROUND 11:31 AM AND 11:45 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LONG-STEM RIVERS WILL BE ON THE RISE. IT IS LIKELY THAT RIVERS ALREADY IN FLOOD...TO INCLUDE THE CAPE FEAR...GREAT PEE DEE AND WACCAMAW RIVERS WILL REMAIN SO WELL INTO NEXT WEEK. OTHER RIVERS THAT HAVE BEEN STEADILY FALLING OVER THE LAST WEEK OR SO MAY BEGIN TO SEE WATER LEVELS RISE. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. DIGIORGI
In the hours before
Local storm report, Apr 26, 11:25 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1125 AM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM SCRANTON SC .75 INCH HAIL
04/26/03 FLORENCE DIME SIZE HAIL REPORTED BY
FLORENCE COUNTY 911
1120 AM SCRANTON SC .75 INCH HAIL
04/26/03 FLORENCE FLORENCE COUNTY 911 CENTER
REPORTS HAIL CONTINUING AT
SCRANTON
SRPLocal storm report, Apr 26, 3:40 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
340 PM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 2 1/2 E BENNETTSVILLE SC 1.00 INCH HAIL
04/26/03 MARLBOROLocal storm report, Apr 26, 4:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0430 PM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM LITTLE ROCK SC 0.75 IN HAIL
04/26/03 DILLON DIME SIZE HAIL FELL FOR
APPROXIMATELY FIVE MINUTES.
TRASpecial weather statement, Apr 26, 5:00 PM EDT, 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-262130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 500 PM EDT SAT APR 26 2003 ...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 500 PM EDT... SEVERE THUNDERSTORM WATCH NUMBER 174 HAS BEEN ALLOWED TO EXPIRE FOR PORTIONS OF NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA. A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT HOUR OR TWO MAINLY FROM BENNETTSVILLE EAST TOWARD LUMBERTON...WHITEVILLE AND BURGAW. A FEW THUNDERSTORMS MAY STILL CONTAIN DIME OR NICKEL SIZE HAIL. HOWEVER WIDESPREAD SEVERE WEATHER IS NO LONGER EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT http://www.erh.noaa.gov/ilm TRA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 11:51 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 39 min |
| Apr 26, 12:41 PM EDT | Special Marine Warning | ILM | 49 min | |
| Apr 26, 3:32 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.